ADHD Meds & Side Effects: My daughter... - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

16,893 members5,031 posts

ADHD Meds & Side Effects

Turquoise7 profile image

My daughter has just started taking Concerta. It’s been maybe 5 days and the DR said to give it two weeks. But… since the first day I’ve noticed she is very irritable. Anything and everything can trigger crying or screaming. She normally does have a short temper but it doesn’t last long and isn’t very frequent. She has also been acting very overstimulated since starting this med.

Is this a side effect that goes away or should I call the DR early?

I was against meds, but she is doing so poorly in school and we’ve tried all the accommodations and interventions already and meds were a last option. I didn’t want her to continue to do poorly if meds was all she needed and i was with holding that from her.

12 Replies

My son also takes concerta and has done really well with it. My first response would be to check the dosage. It is usually calculated as 1 mg per kg of the patient's weight but we tried a higher dosage as he grew and found that the lower dosage works better for him. I saw the same side effects when we increased for about a month. If that doesn't help then I know there are other medications available, including non-stimulants. We have been blessed with psychiatrists who strongly believe more is not necessarily better. If you are seeing a pediatrician for the meds I would recommend finding a psychiatrist, they have a better idea of options as well.

Good luck. I know it's daunting, we had tried every intervention as well. For us finding the right medication was a game changer as he was able to start really using the strategies everyone teaches him.

It takes a while to find the best medication because there are so many to rule out before you find one that works. When you find the medication that works best, you have to find the dosage amount and time of administration that works best also. It's a long, frustrating process. I used the word 'best' instead of 'right' on purpose. Sometimes, it's a combination of medications. My daughter was on an extended release medication and needed a short acting booster in the afternoon at one time. To complicate things further, what works one year when they are at a specific size and have a particular set of stressors might not work the next year for many reasons. It does seem to get easier as they get older and can verbalize the effects of the medications themselves. So, there's some hope in what otherwise seemed very negative. I agree with the comment about the psychiatrist vs. the pediatrician. Good luck!

Hang in there! It looks like you've received some great advice. I'm not sure if you've heard about genetic testing or not? Go to Genesight.com for further information. This helps pinpoint exactly what medicines work best with your daughter. We did this for our son and was extremely helpful!

I'm glad you are trying medication. Certainly stick with it until you find the right medication and the right dose. My daughter is on her first month of Concerta. She isn't irritable but I have noticed she's having more negative self thoughts. So I think we'll try something else. Good luck to you!

We lasted 3 days on adderall 10 mg, then switched to 5 mg for 3 days, then went to Concerta 10mg for 3 days. All of the meds made him super irritable, angry and overall more emotional. Our pediatrician then had us seek out a psychiatrist to evaluate for anxiety. It does take awhile to find the meds and dose but there was no way we could make it 2 weeks on the meds he tried, he was so much more difficult to handle.Like you I also was not eager to try meds but after a couple years of struggling in school we thought it best to at least see if the meds would help. Good luck.

I would contact your doctor if it isn't working. It likely isn't the medication for her. You should move forward and continue to try other options. It took us ~6 months to find a winning combination, and we've had to tweak it over time, but the difference in our son is nothing short of a miracle. His self confidence and school performance have completely turned around. Hang in there, and keep trying!

Pls check w dr if the dose can be decreased… then build up. Or ask for a different medication altogether..? My daughter had a horrible reaction on a different type of medication & we asked for it to be switched… the new one worked well.

Concerta made our son exactly like this, and that was a no for us due to all the irritability and anger.

On day two of concerta lowest dose my 14 yo daughter called me from school and asked to be picked up. She said it made her “angry”.Ultimately not one of the Stimulant molecules or dosages were helpful, in fact they made her impulsivity and over - reactivity worse.

Thankfully we found life changing results with Guanfacine extended release. She takes 1mg in the late afternoon and does very well with that. Higher dosing made her moodiness return. Also, a BIG note here that we deduced was…. the week before her period, we raise her dose to 2mg for 3 or 4 days and it works like a charm.

Lots of trial and error to get where we are now but I’m not sure where she would be right now had we not kept persisting to find her some relief.

I was listening to a podcast the other day with Dr. William Dodson and he remarked that the Guanfacine is very helpful for hyperarousal (inner restlessness and irritability) as well as rejection sensitivity.

I’m always happy to share our experience with Guanfacine bc it really has been a game changer for my daughter.

Best of luck!

Dose is too high. Start lower.

Does she have these outbursts only in the mornings and then about the time when medication starts to get out of the system at about 4pm? Is she happy and concentrating well at school now since she has been started on stimulants?You need to observe for longer but in my son’s case he was suffering from a ‘rebound effect’ too much and eventually after 8 months on methylphenidate (Concerta is a brand name of methylphenidate) we discussed with my son’s psychiatrist and changed to nonstimulant- atomoxetine.

Psychiatrist suggested that if we want to carry on on stimulants then maybe even longer acting one would work better, but all stimulants eventually towards the end of the day have to get out of the system and then a child is able to sleep. So really in my son’s case, and he’s only just 9, we felt we don’t want to jeopardise his good night sleep and good sleep routine. So for now we agreed with the psychiatrist to switch him to non stimulants.

The trouble is there is no perfect ADHD medication.

Nonstimulants aren’t as effective at making a person able to focus. He has been on atomoxetine for a few weeks now and he seems more real, no angry outburst, and he’s more happy but he’s not concentrating as well as on stimulants.

I think he has only just started his journey of finding the right medication. I hope that in the future there will be better meds for ADHD- without side effects and better at targeting all the symptoms.

For your daughter, just like other people commented, I would explore if maybe the dose is too high or too low, maybe she was started on too high instead of very slowly going up the dose. Does she eat well whilst on stimulant? Does she sleep well? This can all affect how she feels in herself.

When my son was starting methylphenidate, titrating took 6 weeks- he was started on 10mg and then slowly upped to the optimal dose of 30mg.

On atomoxetine he was started on 10mg for 2 weeks and now on 18mg. For his weight it seems he can be on more so next month during the check up with the psychiatrist I will ask if upping the dose would make medication work better.

As already mentioned here, more is not always better. In fact more can make things worse.

Medication has different effect on different people, and yes, I think there are some sophisticated tests to check genes and what would work, genetical tests can tell how a person metabolises the drug. But in Europe that’s not really widely available so we just do it as a trial, starting meds very slowly and building up very slowly to be sure that there are no severe adverse effects.

Hope you find a medication that agrees with your daughter.

With most medications, and we've tried a lot, I don't see that being on it for a couple of weeks makes a big difference. If they are angry after a few days it's usually not going to get better.I would contact the doctor and let him know what's going on. There are too many medications out there to put up with one that's causing problems. Good luck

You may also like...